Early Morning Energy & Agitation, Afternoon Depression & Tiredness
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Early Morning Energy & Agitation, Afternoon Depression & Tiredness 

I once was suffering from depression and was given an anti-depressant. Immediately I changed over the next day or two. I do not remember a whole week. Apparently I became agitated, violent and then disappeared for a week with no memory of anything. I never took any again. For the next 22 years I relied on 222's and speed pills to make me feel good.

Then One Summer/Spring, I began to feel strange.  I started to get bored, began spending my time with physical pleasurable activities, mountain biking, hiking, drinking, sex. Stopped wanting to be at home and hated having to be there. Would cry all the time. Then I became paranoid and thought all kinds of things I never thought before. Some were that I wanted to kill myself and some were hallucination type paranoia. I began treatment and was tried on almost everything they have. Three serious suicide attempts later, I have mostly been kept on Lamotrigine, Seroquel, Fluoxetine. I still cycled between long desperate depression and short but often hypo-mania, but in either mood, still continued to hallucinate and feel suicidal but just at a lower level.

About 3 months ago, I added (they added) Ritalin and Clonazapam to the other meds. Now I have been at a constant steady state of somewhere I have not been before. It's like I feel partly suicidal, constant feeling of slight psychosis and still depressed and flat but also very flightly and energetic but extreme agitation from morning until about 5pm each day. Two weeks ago I stopped the Lamotrigine, Seroquel and Fluoxetine because of stresses that required my full alertness and energy. All this week with just Ritalin when I wake up and Clonazepam at night I am very different. Early in the day I am full of energy and then it wears off by early afternoon to an agitated tired depression, then at night I take my Clonazepam and go to sleep.

Where am I heading with this. Am I in a dangerous place here? With this routine. I am not having any psychosis that I am aware of, whereas before I always was. But the afternoon depression and tiredness and the early morning energy and agitation is making me a bit uncomfortable. 
 

Dear Liz -- 
As you can imagine, I must be careful here not to criticize the medication choices made so far, as I don't know the many details your treating doctors do, and did when they were choosing and adding things. But to try to answer your question...

The first thing that comes to my mind is the observation that here you are now not on an antidepressant, and things are better than they were (fluoxetine). If the story goes as it sounds, you may have been on that antidepressant the whole time (or at least much of the time) you were on the lamotrigine and Seroquel. So you'd not really be able to evaluate those latter two medications were working, as there was an antidepressant around at the time. Antidepressants are thought by many mood experts to have the capacity to make bipolar disorder worse (e.g. see my Antidepressant Controversies page; Controversy #2). So you'd have to wonder if maybe you're better now (relatively better, anyway) because you don't have an antidepressant on board anymore. The reason for wondering this is because that means you might have to consider going back to something like "square one" with the routine mood stabilizers (including lamotrigine and Seroquel but also numerous others). 

And the reason for considering this move back to square one is that things don't sound so great right now. Better than they were, but still weird. Dangerous? Not as much as before, sounds like, but clearly not good as far as being able to get on with your life. The good news is that if you can do as well as you're doing now with just these medications, you might be able to do quite well with the general approach now usually recommended for bipolar disorder: rely on the mood stabilizers, watch out for the antidepressants, and use the non-medication approaches thoroughly also. This general strategy is outlined on my website pages about Bipolar II, in the Treatment section (whether you're Bipolar I or Bipolar II won't matter much at this point as far as treatment goes). Check it out. You can use this to help you in your discussion with your doctor about where to go from here. Good luck with that. 

Dr. Phelps


Published Sept., 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?